iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal MedicineantidepressantsHow long does cheeks muscle spasm, a side effect of Paroxetine, last?

I have muscle spasms in my cheeks due to Paroxetine. How long will it last?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Sneha Kannan

Published At June 12, 2020
Reviewed AtJanuary 12, 2024

Patient's Query

Hi doctor,

After taking Paroxetine 20 mg for GAD, I had three side effects. The two side effects are diffculty in sleeping and lack of appetite. The two were manageable. The third one was a mild spasm in my cheeks. Sometimes, I have tightness and sometimes it seems to be relaxed. These side effects lasted for four years and then it got disappeared. After doing exercise, it got disappeared. Before a year, I started taking Paroxetine CR 25 mg under the guidance of my doctor. Everything was going fine for three months and after that, I started to take my pill at night. By the end of the month, I started feeling that my medicine has gone out of my body and I have to take it again.

The old side effects of the cheek were back. It affected my neck and I had muscle contractions and stiffness due to continuous contractions. After a month, my cheek spasms got disappeared. Throughout this period, my muscle contractions covered all my back and front neck muscles at the same time. Before three months, I had some smoothness in the muscles of the back of the neck and slight improvement in contractions. They were getting slow and mild. I also have cracking sounds in my back of the neck muscle due to stiffness.

Now, my spasm in the muscles is getting isolated. It is not visible and I can feel it. I want to know whether I have any defects or abnormal movements such as tics or jerking movements in my neck. These symptoms are getting improved slowly. How long will these spasms last? I do not want to change my medicines as I had a very disastrous experience. What to do?

Answered by Dr. Rishav Bansal

Hi,

Welcome to icliniq.com.

As your spasms persist for a long time, I suggest you consult a psychiatrist for an alternative option. If you do not want to change Paroxetine, you can try taking calcium supplements for a few months as sometimes spasms can get improved after taking it. You can do NCV (nerve conduction velocity) to rule out the other cause.

The Probable causes

You seem to have benign fasciculation syndrome.

Investigations to be done

You need to do NCV (nerve conduction velocity) in all four limbs.

Treatment plan

You can take tablet Supral-Pro (Olanzapine) once a day for a month.

Regarding follow up

Have a follow-up with your reports.

Patient's Query

Thank you doctor,

My spasms are not visible. I can only feel them. Does exercising help in reducing them? Is it good to reduce its dosage from 20 to 10 mg?

Answered by Dr. Rishav Bansal

Hi,

Welcome back to icliniq.com.

You should not reduce its dosage without consulting your psychiatrist as GAD (generalized anxiety disorder) can get worse. Your spasms will get improved by taking calcium supplements. Also, doing exercise can help you. But taking calcium supplements can help you a lot. You can consider changing Paroxetine for having another alternative option. In your case, Paroxetine can cause some side effects. I suggest you do NCV to rule out other major causes. You can have some improvement in spasms after taking calcium supplements. If there is no improvement, it is good to change Paroxetine to have another option.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rishav Bansal
Dr. Rishav Bansal

General Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy